Hail, Vernon
- When
- May 26, 1:45 PM CST
- Where
- Vernon County, Hornbeck
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.330, -93.400
Nickel size hail was reported at Hornbeck High School.
Numerous strong to severe thunderstorms developed across southwest Louisiana during the afternoon hours on May 26. Over a dozen reports of large hail, damaging winds, and even one tornado were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LCH wrote it up.
Numerous strong to severe thunderstorms developed across southwest Louisiana during the afternoon hours on May 26. Over a dozen reports of large hail, damaging winds, and even one tornado were received. Damage totals reached into the millions of dollars, making this the worst severe thunderstorm event for the Spring 2010 season in the WFO Lake Charles county warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 26, 11:29 AM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1229 PM CDT WED MAY 26 2010 .DISCUSSION... FOR THE 26/18Z TAF ISSUANCE. && .AVIATION... CURRENTLY VFR CONDITIONS ARE OCCURRING ACROSS THE AREA WITH CU JUST BEGINNING TO BUILD UP. FOR THE REMAINDER OF THE AFTERNOON...MOIST AND VERY UNSTABLE AIR MASS IN PLACE...SO WITH DAYTIME HEATING CU SHOULD CONTINUE TO BUILD WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. DUE TO THE ISOLATED NATURE OF THE ACTIVITY WILL JUST MENTION VCSH OR VCTS FOR TAF SITES. ACTIVITY THAT DOES DEVELOP WILL DISSIPATE IN THE EVENING WITH THE LOSS OF DAYTIME HEATING. SOME PATCHY FOG WILL DEVELOP WITH MVFR VISIBILITIES POSSIBLE DURING THE LATE OVERNIGHT UNTIL SHORTLY AFTER SUNRISE THURSDAY. RUA && .PREV DISCUSSION... /ISSUED 1036 AM CDT WED MAY 26 2010/ DISCUSSION... WEAK RIDGING OVER THE REGION IS PRODUCING LIGHT WINDS WITH A WEAK NORTHERLY COMPONENT. WITH THE EXCEPTION OF SOME MIDLEVEL CLOUDS...SKIES ARE MOSTLY SUNNY ACRS THE AREA...AND THIS HAS ALLOWED TEMPERATURES TO CLIMB INTO THE LOW TO MID 80S AS OF 10 AM. ANOTHER WARMER THAN NORMAL AFTN ON TAP WITH FCST HIGHS NEAR 90 STILL LOOKING GOOD. WITH SUFFICIENT SUNSHINE...A FEW LOCATIONS COULD APPROACH THE MID 90S. HOWEVER...ANY CONVECTION THAT DEVELOPS WILL LIMIT HEATING...AND AT THIS TIME...STILL EXPECT TO SEE SOME SCATTERED SHOWERS OR THUNDERSTORMS DEVELOP BY MID AFTN. CURRENT POPS LOOK FINE FOR NOW WITH BETTER CHANCES OVER ERN PORTIONS OF THE AREA. NO UPDATE PLANNED FOR THIS MORNING. 24 PREV DISCUSSION... /ISSUED 546 AM CDT WED MAY 26 2010/ DISCUSSION... WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED A MID/UPPER LOW OFF THE COAST OF THE CAROLINAS...A BROAD MEAN TROF OVER THE WESTERN CONUS...AND A MEAN RIDGE STRETCHING FROM THE GREAT LAKES TO THE NORTHWEST GULF COAST REGION. AT THE SFC...HIGH PRESSURE EXTENDS FROM THE OHIO RIVER VALLEY TO THE NORTHWEST GULF COAST REGION. ASCERTAINING CONVECTIVE POTENTIAL AND INITIATION TODAY IS THE PRIMARY NEAR TERM CHALLENGE...AND IT IS A DIFFICULT ONE. ACTIVITY YESTERDAY AFTERNOON AND EVENING APPEARS TO HAVE BEEN INITIATED/SUSTAINED VIA A COMBINATION OF OUTFLOW BOUNDARIES AND A SUBTLE VORT MAX THAT TRANSLATED INTO THE AREA FROM SOUTHERN TEXAS. THIS FEATURE IS STILL EVIDENT ON WATER VAPOR IMAGERY OVER SOUTH CENTRAL AND SE LOUISIANA...BUT SHOULD BE EAST OF US AND A NON-FACTOR BY THIS AFTERNOON. THERE IS ANOTHER APPARENT FEATURE JUST CROSSING THE RIO GRANDE INTO SOUTH CENTRAL TEXAS...WHICH MAY SERVE AS ONE TRIGGER WHILE PERTURBATIONS RIDING AROUND THE MID/UPPER LOW TO THE EAST AND/OR OUTFLOW BOUNDARIES SERVE AS OTHERS. AREA FORECAST SOUNDINGS INDICATE MODEST INSTABILITY...LITTLE INHIBITION...AND DEEP MOISTURE WILL BE IN PLACE BY THIS AFTERNOON...SO ANY OF THE ABOVE MENTIONED LIFTING MECHANISMS WOULD BE SUFFICIENT TO GET CONVECTION GOING. IN TERMS OF CONVECTIVE CHARACTERISTICS...RELATIVELY SLOW MOVING...SHORT LIVED...AND OUTFLOW DOMINANT CELLS ARE EXPECTED. BEYOND TODAY...THE MEAN RIDGE IS FORECAST TO RETROGRADE WESTWARD AND AMPLIFY...WHILE A DEEP MEAN TROF DEVELOPS OVER THE EASTERN CONUS. FELT FAIRLY GOOD ABOUT LEAVING SMALL POPS IN THE FORECAST THURSDAY AND FRIDAY...AS MODELS LEAVE DECENT MOISTURE IN PLACE AND CONTINUE TO SHOW SUBTLE PIECES OF ENERGY TRANSLATING THROUGH THE NORTHERLY FLOW ALOFT. ON SATURDAY...A MORE SIGNIFICANT SHORTWAVE...ACCOMPANIED BY A 40-50KT JET MAX...IS FORECAST TO DROP INTO THE NORTH CENTRAL GULF COAST REGION. ON THE PLUS SIDE...IN COMBINATION WITH A JET MAX TRANSLATING THROUGH THE SUBTROPICAL JET TO THE SOUTH...THIS WILL RESULT IN GENERALLY FAVORABLE JET SUPPORT FOR CONVECTION. ON THE NEGATIVE SIDE...THE NAM AND THE GLOBAL MODELS SHOW MUCH DRIER AIR WRAPPING INTO THE AREA. THE ECMWF IS LESS AGGRESSIVE WITH THE DRY AIR...BUT EVEN IT IS FAIRLY PALTRY WITH THE QPF IT GENERATES. FOR THE TIME BEING...HAVE LEFT A SLIGHT CHANCE IN THE FORECAST...THOUGH THIS COULD PROVE GENEROUS. NO SIGNIFICANT MODIFICATIONS TO THE SUNDAY THROUGH TUESDAY FORECAST WERE MADE...THOUGH THAT MAY CHANGE SHOULD THE ECMWF JUMP ON BOARD WITH THE DRIER SOLUTION IMPLIED BY THE NAM AND SHOWN BY THE GFS. MARINE... LIGHT AND VARIABLE WINDS...AND RELATIVELY CALM SEAS...ARE EXPECTED OVER THE COASTAL WATERS THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... KLCH 90 70 91 70 92 / 30 30 20 20 20 KBPT 90 69 91 71 93 / 20 20 20 20 20 KAEX 91 68 92 69 92 / 40 30 20 20 20 KLFT 89 70 91 72 91 / 40 30 20 20 20 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 604 AM CDT WED MAY 26 2010 LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-271115- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER- NEWTON-HARDIN-JEFFERSON-ORANGE- 604 AM CDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND GUSTY WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-271115- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM- 604 AM CDT WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT LIGHT AND VARIABLE WINDS WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT AND VARIABLE WINDS WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 158 PM CDT WED MAY 26 2010 TXZ182-262000- NEWTON TX- 158 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON COUNTY UNTIL 300 PM CDT... AT 155 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES SOUTH OF NEWTON...MOVING SOUTH AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... BLEAKWOOD BY 245 PM CDT... TROUT CREEK AND OLD SALEM BY 300 PM CDT... PEA SIZE HAIL IS LIKELY WITH THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED. WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THIS STORM. RUA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 202 PM CDT WED MAY 26 2010 LAZ027-262000- VERNON LA- 202 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR VERNON PARISH UNTIL 300 PM CDT... AT 200 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTH OF NEW LLANO...MOVING SOUTH AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... PICKERING AND FORT POLK BY 220 PM CDT... ROSEPINE BY 300 PM CDT... PEA SIZE HAIL IS LIKELY WITH THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED. WIND GUSTS OF 40 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL ALSO BE POSSIBLE WITH THIS STORM. RUA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 225 PM CDT WED MAY 26 2010 LAZ030-262030- BEAUREGARD LA- 225 PM CDT WED MAY 26 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL 330 PM CDT... AT 220 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF FIELDS...MOVING SOUTHWEST AT 10 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... ALONG HIGHWAY 12 BETWEEN FIELDS AND THE CALCASIEU PARISH LINE. MARBLE TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS IF A WARNING IS ISSUED. CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS. WIND GUSTS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS COULD BLOW SOME BRANCHES DOWN AND CAUSE ISOLATED POWER OUTAGES. YOU ARE ENCOURAGED TO MONITOR THE WEATHER CLOSELY AND BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. RUA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL HORNBECK 31.33N 93.40W
05/26/2010 E0.88 INCH VERNON LA PUBLIC
HORNBECK HIGH SCHOOL REPORTS NICKEL SIZE HAIL
&&
MGRIFFINThe national radar mosaic for the moment the first event began.
7 hail, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Nickel size hail was reported at Hornbeck High School.
SKYWARN spotter reported penny size hail near Union Hill.
KPLC-TV reported hail up to quarter size just north of Moss Bluff.
An NWS storm survey found a small but severe microburst struck Westlake High School and adjacent areas in the central part of Westlake. This 200-yard wide by 300-yard long microburst occurred within a larger scale downburst that affected much of the city of Westlake. At the high school, the western one-third of the aluminum metal gymnasium roof was ripped off and blown westward into the adjacent parking lot, overturning one vehicle and damaging three others. A basketball team inside the gymnasium was not injured. The press box on the western side of the football stadium was destroyed, with debris left dangling between nearby light poles and the stands. Across the street, the Westlake Fire Department building received damage to the east side of the building. Because of the damage, all classes at Westlake High School were canceled on May 27, which was to be the last day of school. All damage was blown in a west-southwest direction, with winds estimated around 100 mph.
Lake Charles American Press reported a power pole was blown down at Sampson Street and Mckinley Street in Westlake, knocking out power to 2,389 customers in the city. Several other trees and power lines were blown down in various parts of Westlake.
KATC-TV reported dime to quarter size hail in Ridge.
Large tree limbs were blown down in downtown Lake Charles.
An NWS employee reported a few trees and power lines were blown down along Highway 397 near the intersection with Highway 27.
The public reported penny to quarter size hail in Judice.
The public reported quarter size hail in Duson.
The public reported trees blown down in Duson.
The public reported quarter size hail in Church Point.
The public reported trees blown down two miles northwest of Duson.
KATC-TV reported a tornado southwest of Gueydan, which was confirmed by photos from the public. Based on photos and radar, this EF0 tornado appears to have occurred in the marshes of eastern Cameron Parish. No damage was reported. Location and time of the tornado are estimated.
Jennings Daily News reported several trees were blown down in Lake Arthur, with a power pole knocked down on Evangeline Street. Moderate roof damage also occurred to several structures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyThe tornado archive for Louisiana, 2010Warnings in Louisiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237715, 237716, 252352, 237718, 237798, 237719, 237720, 237721, 237722, 237723, 237724, 237725, 237726, 237729, 237732.